You are not currently logged in.
Access JSTOR through your library or other institution:
Hyperbolic Phase Transitions in Traffic Flow
Rinaldo M. Colombo
SIAM Journal on Applied Mathematics
Vol. 63, No. 2 (Nov., 2002 - Jan., 2003), pp. 708-721
Published by: Society for Industrial and Applied Mathematics
Stable URL: http://www.jstor.org/stable/3648789
Page Count: 14
You can always find the topics here!Topics: Traffic flow, Cauchy problem, Conservation laws, Automobiles, Mathematical discontinuity, Rarefaction, Density, Traffic congestion, Coordinate systems, Mathematics
Were these topics helpful?See somethings inaccurate? Let us know!
Select the topics that are inaccurate.
Preview not available
This paper provides a mathematical model of the phenomenon of phase transitions in traffic flow. The model consists of a scalar conservation law coupled with a 2 x 2 system of conservation laws. The coupling is achieved via a free boundary, where the phase transition takes place. For this model, the Riemann problem is stated and globally solved. The Cauchy problem is proved to admit a solution defined globally in time without any assumption about the smallness of the initial data or the number of phase boundaries. Qualitative properties of real traffic flow are shown to agree with properties of the solutions of the model.
SIAM Journal on Applied Mathematics © 2002 Society for Industrial and Applied Mathematics